August  2014, 19(6): 1667-1687. doi: 10.3934/dcdsb.2014.19.1667

Compact implicit integration factor methods for a family of semilinear fourth-order parabolic equations

1. 

Department of Mathematics, University of South Carolina, Columbia, SC 29208, United States

2. 

State Key Laboratory of Scientific and Engineering Computing, Chinese Academy of Sciences, Beijing, 100190, China

Received  November 2013 Revised  January 2014 Published  June 2014

When developing efficient numerical methods for solving parabolic types of equations, severe temporal stability constraints on the time step are often required due to the high-order spatial derivatives and/or stiff reactions. The implicit integration factor (IIF) method, which treats spatial derivative terms explicitly and reaction terms implicitly, can provide excellent stability properties in time with nice accuracy. One major challenge for the IIF is the storage and calculation of the dense exponentials of the sparse discretization matrices resulted from the linear differential operators. The compact representation of the IIF (cIIF) can overcome this shortcoming and greatly save computational cost and storage. On the other hand, the cIIF is often hard to be directly applied to deal with problems involving cross derivatives. In this paper, by treating the discretization matrices in diagonalized forms, we develop an efficient cIIF method for solving a family of semilinear fourth-order parabolic equations, in which the bi-Laplace operator is explicitly handled and the computational cost and storage remain the same as to the classic cIIF for second-order problems. In particular, the proposed method can deal with not only stiff nonlinear reaction terms but also various types of homogeneous or inhomogeneous boundary conditions. Numerical experiments are finally presented to demonstrate effectiveness and accuracy of the proposed method.
Citation: Lili Ju, Xinfeng Liu, Wei Leng. Compact implicit integration factor methods for a family of semilinear fourth-order parabolic equations. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1667-1687. doi: 10.3934/dcdsb.2014.19.1667
References:
[1]

M. Berger and P. Colella, Local adaptive mesh refinement for shock hydrodynamics,, Journal of Computational Physics, 82 (1989), 64. doi: 10.1016/0021-9991(89)90035-1.

[2]

M. Berger and J. Oliger, Adaptive mesh refinement for hyperbolic partial differential equations,, Journal of Computational Physics, 53 (1984), 484. doi: 10.1016/0021-9991(84)90073-1.

[3]

E. O. Brigham, The Fast Fourier Transform and its Applications,, Prentice Hall, (1988).

[4]

S. Chen and Y.-T. Zhang, Krylov implicit integration factor methods for spatial discretization on high dimensional unstructured meshes: Application to discontinuous Galerkin methods,, Journal of Computational Physics, 230 (2011), 4336. doi: 10.1016/j.jcp.2011.01.010.

[5]

S. M. Cox and P. C. Matthews, Exponential time differencing for stiff systems,, Journal of Computational Physics, 176 (2002), 430. doi: 10.1006/jcph.2002.6995.

[6]

Q. Du and W. Zhu, Stability analysis and applications of the exponential time differencing schemes,, Journal of Computational Mathematics, 22 (2004), 200.

[7]

Q. Du and W. Zhu, Modified exponential time differencing schemes: Analysis and applications,, BIT Numerical Mathematics, 45 (2005), 307. doi: 10.1007/s10543-005-7141-8.

[8]

R. Eymard, T. Gallouët and R. Herbin, Finite volume methods,, Handbook of Numerical Analysis, 7 (2000), 713.

[9]

B. Gustafsson, H.-O. Kreiss and J. Oliger, Time Dependent Problems and Difference Methods, volume 67., Wiley New York, (1995).

[10]

M. Hochbruck and C. Lubich, On krylov subspace approximations to the matrix exponential operator,, SIAM Journal on Numerical Analysis, 34 (1997), 1911. doi: 10.1137/S0036142995280572.

[11]

A. Jameson, W. Schmidt and E. Turkel, Numerical Solutions of the Euler Equations by Finite Volume Methods Using Runge-Kutta Time-Stepping Schemes,, The 14th AIAA Fluid and Plasma Dynamics Conference, (1981). doi: 10.2514/6.1981-1259.

[12]

G.-S. Jiang and C.-W. Shu, Efficient implementation of weighted ENO schemes,, Journal of Computational Physics, 126 (1996), 202. doi: 10.1006/jcph.1996.0130.

[13]

L. Ju, J. Zhang, L. Zhu and Q. Du, Fast Explicit Integration Factor Methods for Semilinear Parabolic Equations,, Journal of Scientific Computing, (2014). doi: 10.1007/s10915-014-9862-9.

[14]

A.-K. Kassam and L. N. Trefethen, Fourth-order time stepping for stiff PDEs,, SIAM Journal on Scientific Computing, 26 (2005), 1214. doi: 10.1137/S1064827502410633.

[15]

B. Kleefeld, A. Khaliq and B. Wade, An ETD Crank-Nicolson method for reaction-diffusion systems,, Numerical Methods for Partial Differential Equations, 28 (2012), 1309. doi: 10.1002/num.20682.

[16]

S. Krogstad, Generalized integrating factor methods for stiff PDEs,, Journal of Computational Physics, 203 (2005), 72. doi: 10.1016/j.jcp.2004.08.006.

[17]

R. LeVeque, Numerical Methods for Conservation Laws,, Birkhauser, (1992). doi: 10.1007/978-3-0348-8629-1.

[18]

X. Liu and Q. Nie, Compact integration factor methods for complex domains and adaptive mesh refinement,, Journal of computational physics, 229 (2010), 5692. doi: 10.1016/j.jcp.2010.04.003.

[19]

X.-D. Liu, S. Osher and T. Chan, Weighted essentially non-oscillatory schemes,, Journal of Computational Physics, 115 (1994), 200. doi: 10.1006/jcph.1994.1187.

[20]

Q. Nie, F. Wan, Y.-T. Zhang and X. Liu, Compact integration factor methods in high spatial dimensions,, Journal of Computational Physics, 277 (2008), 5238. doi: 10.1016/j.jcp.2008.01.050.

[21]

Q. Nie, Y.-T. Zhang and R. Zhao, Efficient semi-implicit schemes for stiff systems,, Journal of Computational Physics, 214 (2006), 521. doi: 10.1016/j.jcp.2005.09.030.

[22]

Y. Saad, Analysis of some krylov subspace approximations to the matrix exponential operator,, SIAM Journal on Numerical Analysis, 29 (1992), 209. doi: 10.1137/0729014.

[23]

J. Shen and H. Yu, Efficient spectral sparse grid methods and applications to high-dimensional elliptic problems,, SIAM Journal on Scientific Computing, 32 (2010), 3228. doi: 10.1137/100787842.

[24]

C. Van Loan, Computational Frameworks for the Fast Fourier Transform, volume 10., SIAM, (1992). doi: 10.1137/1.9781611970999.

[25]

A. Wiegmann, Fast Poisson, Fast Helmholtz and Fast Linear Elastostatic Solvers on Rectangular Parallelepipeds,, Lawrence Berkeley National Laboratory, (1999). doi: 10.2172/982430.

[26]

S. Zhao, J. Ovadia, X. Liu, Y. Zhang and Q. Nie, Operator splitting implicit integration factor methods for stiff reaction-diffusion-advection systems,, Journal of Computational Physics, 230 (2011), 5996. doi: 10.1016/j.jcp.2011.04.009.

show all references

References:
[1]

M. Berger and P. Colella, Local adaptive mesh refinement for shock hydrodynamics,, Journal of Computational Physics, 82 (1989), 64. doi: 10.1016/0021-9991(89)90035-1.

[2]

M. Berger and J. Oliger, Adaptive mesh refinement for hyperbolic partial differential equations,, Journal of Computational Physics, 53 (1984), 484. doi: 10.1016/0021-9991(84)90073-1.

[3]

E. O. Brigham, The Fast Fourier Transform and its Applications,, Prentice Hall, (1988).

[4]

S. Chen and Y.-T. Zhang, Krylov implicit integration factor methods for spatial discretization on high dimensional unstructured meshes: Application to discontinuous Galerkin methods,, Journal of Computational Physics, 230 (2011), 4336. doi: 10.1016/j.jcp.2011.01.010.

[5]

S. M. Cox and P. C. Matthews, Exponential time differencing for stiff systems,, Journal of Computational Physics, 176 (2002), 430. doi: 10.1006/jcph.2002.6995.

[6]

Q. Du and W. Zhu, Stability analysis and applications of the exponential time differencing schemes,, Journal of Computational Mathematics, 22 (2004), 200.

[7]

Q. Du and W. Zhu, Modified exponential time differencing schemes: Analysis and applications,, BIT Numerical Mathematics, 45 (2005), 307. doi: 10.1007/s10543-005-7141-8.

[8]

R. Eymard, T. Gallouët and R. Herbin, Finite volume methods,, Handbook of Numerical Analysis, 7 (2000), 713.

[9]

B. Gustafsson, H.-O. Kreiss and J. Oliger, Time Dependent Problems and Difference Methods, volume 67., Wiley New York, (1995).

[10]

M. Hochbruck and C. Lubich, On krylov subspace approximations to the matrix exponential operator,, SIAM Journal on Numerical Analysis, 34 (1997), 1911. doi: 10.1137/S0036142995280572.

[11]

A. Jameson, W. Schmidt and E. Turkel, Numerical Solutions of the Euler Equations by Finite Volume Methods Using Runge-Kutta Time-Stepping Schemes,, The 14th AIAA Fluid and Plasma Dynamics Conference, (1981). doi: 10.2514/6.1981-1259.

[12]

G.-S. Jiang and C.-W. Shu, Efficient implementation of weighted ENO schemes,, Journal of Computational Physics, 126 (1996), 202. doi: 10.1006/jcph.1996.0130.

[13]

L. Ju, J. Zhang, L. Zhu and Q. Du, Fast Explicit Integration Factor Methods for Semilinear Parabolic Equations,, Journal of Scientific Computing, (2014). doi: 10.1007/s10915-014-9862-9.

[14]

A.-K. Kassam and L. N. Trefethen, Fourth-order time stepping for stiff PDEs,, SIAM Journal on Scientific Computing, 26 (2005), 1214. doi: 10.1137/S1064827502410633.

[15]

B. Kleefeld, A. Khaliq and B. Wade, An ETD Crank-Nicolson method for reaction-diffusion systems,, Numerical Methods for Partial Differential Equations, 28 (2012), 1309. doi: 10.1002/num.20682.

[16]

S. Krogstad, Generalized integrating factor methods for stiff PDEs,, Journal of Computational Physics, 203 (2005), 72. doi: 10.1016/j.jcp.2004.08.006.

[17]

R. LeVeque, Numerical Methods for Conservation Laws,, Birkhauser, (1992). doi: 10.1007/978-3-0348-8629-1.

[18]

X. Liu and Q. Nie, Compact integration factor methods for complex domains and adaptive mesh refinement,, Journal of computational physics, 229 (2010), 5692. doi: 10.1016/j.jcp.2010.04.003.

[19]

X.-D. Liu, S. Osher and T. Chan, Weighted essentially non-oscillatory schemes,, Journal of Computational Physics, 115 (1994), 200. doi: 10.1006/jcph.1994.1187.

[20]

Q. Nie, F. Wan, Y.-T. Zhang and X. Liu, Compact integration factor methods in high spatial dimensions,, Journal of Computational Physics, 277 (2008), 5238. doi: 10.1016/j.jcp.2008.01.050.

[21]

Q. Nie, Y.-T. Zhang and R. Zhao, Efficient semi-implicit schemes for stiff systems,, Journal of Computational Physics, 214 (2006), 521. doi: 10.1016/j.jcp.2005.09.030.

[22]

Y. Saad, Analysis of some krylov subspace approximations to the matrix exponential operator,, SIAM Journal on Numerical Analysis, 29 (1992), 209. doi: 10.1137/0729014.

[23]

J. Shen and H. Yu, Efficient spectral sparse grid methods and applications to high-dimensional elliptic problems,, SIAM Journal on Scientific Computing, 32 (2010), 3228. doi: 10.1137/100787842.

[24]

C. Van Loan, Computational Frameworks for the Fast Fourier Transform, volume 10., SIAM, (1992). doi: 10.1137/1.9781611970999.

[25]

A. Wiegmann, Fast Poisson, Fast Helmholtz and Fast Linear Elastostatic Solvers on Rectangular Parallelepipeds,, Lawrence Berkeley National Laboratory, (1999). doi: 10.2172/982430.

[26]

S. Zhao, J. Ovadia, X. Liu, Y. Zhang and Q. Nie, Operator splitting implicit integration factor methods for stiff reaction-diffusion-advection systems,, Journal of Computational Physics, 230 (2011), 5996. doi: 10.1016/j.jcp.2011.04.009.

[1]

Ruijun Zhao, Yong-Tao Zhang, Shanqin Chen. Krylov implicit integration factor WENO method for SIR model with directed diffusion. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-19. doi: 10.3934/dcdsb.2019041

[2]

Frédéric Robert. On the influence of the kernel of the bi-harmonic operator on fourth order equations with exponential growth. Conference Publications, 2007, 2007 (Special) : 875-882. doi: 10.3934/proc.2007.2007.875

[3]

José A. Carrillo, Ansgar Jüngel, Shaoqiang Tang. Positive entropic schemes for a nonlinear fourth-order parabolic equation. Discrete & Continuous Dynamical Systems - B, 2003, 3 (1) : 1-20. doi: 10.3934/dcdsb.2003.3.1

[4]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. II. Convergence of the method of finite differences. Inverse Problems & Imaging, 2016, 10 (4) : 869-898. doi: 10.3934/ipi.2016025

[5]

Jaime Angulo Pava, Carlos Banquet, Márcia Scialom. Stability for the modified and fourth-order Benjamin-Bona-Mahony equations. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 851-871. doi: 10.3934/dcds.2011.30.851

[6]

Feliz Minhós, João Fialho. On the solvability of some fourth-order equations with functional boundary conditions. Conference Publications, 2009, 2009 (Special) : 564-573. doi: 10.3934/proc.2009.2009.564

[7]

Gabriele Bonanno, Beatrice Di Bella. Fourth-order hemivariational inequalities. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 729-739. doi: 10.3934/dcdss.2012.5.729

[8]

Bertram Düring, Daniel Matthes, Josipa Pina Milišić. A gradient flow scheme for nonlinear fourth order equations. Discrete & Continuous Dynamical Systems - B, 2010, 14 (3) : 935-959. doi: 10.3934/dcdsb.2010.14.935

[9]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. I. Well-posedness and convergence of the method of lines. Inverse Problems & Imaging, 2013, 7 (2) : 307-340. doi: 10.3934/ipi.2013.7.307

[10]

Pablo Álvarez-Caudevilla, V. A. Galaktionov. Blow-up scaling and global behaviour of solutions of the bi-Laplace equation via pencil operators. Communications on Pure & Applied Analysis, 2016, 15 (1) : 261-286. doi: 10.3934/cpaa.2016.15.261

[11]

Wenjuan Zhai, Bingzhen Chen. A fourth order implicit symmetric and symplectic exponentially fitted Runge-Kutta-Nyström method for solving oscillatory problems. Numerical Algebra, Control & Optimization, 2019, 9 (1) : 71-84. doi: 10.3934/naco.2019006

[12]

Wen Li, Song Wang, Volker Rehbock. A 2nd-order one-point numerical integration scheme for fractional ordinary differential equations. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 273-287. doi: 10.3934/naco.2017018

[13]

Baishun Lai, Qing Luo. Regularity of the extremal solution for a fourth-order elliptic problem with singular nonlinearity. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 227-241. doi: 10.3934/dcds.2011.30.227

[14]

Chunhua Jin, Jingxue Yin, Zejia Wang. Positive periodic solutions to a nonlinear fourth-order differential equation. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1225-1235. doi: 10.3934/cpaa.2008.7.1225

[15]

Haitao Che, Haibin Chen, Yiju Wang. On the M-eigenvalue estimation of fourth-order partially symmetric tensors. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-16. doi: 10.3934/jimo.2018153

[16]

Horst Osberger. Long-time behavior of a fully discrete Lagrangian scheme for a family of fourth order equations. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 405-434. doi: 10.3934/dcds.2017017

[17]

Paolo Caldiroli. Radial and non radial ground states for a class of dilation invariant fourth order semilinear elliptic equations on $R^n$. Communications on Pure & Applied Analysis, 2014, 13 (2) : 811-821. doi: 10.3934/cpaa.2014.13.811

[18]

A. Aghajani, S. F. Mottaghi. Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (3) : 887-898. doi: 10.3934/cpaa.2018044

[19]

Pablo Álvarez-Caudevilla, Jonathan D. Evans, Victor A. Galaktionov. Gradient blow-up for a fourth-order quasilinear Boussinesq-type equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3913-3938. doi: 10.3934/dcds.2018170

[20]

Zhilin Yang, Jingxian Sun. Positive solutions of a fourth-order boundary value problem involving derivatives of all orders. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1615-1628. doi: 10.3934/cpaa.2012.11.1615

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (4)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]